Skip to content
My WebMD Sign In, Sign Up
Folic acid use
avatar
ginka123 posted:
My Rheumatologist recommends NOT taking the folic acid the same day as I take the methotrexate. She said it interferes with the methotrexate. So I take the Folic acid all on Friday and the Methotrexate on Sunday. In reading other posts about methotrexate side effects I realize that I'm very lucky - I've never had any side effects. And I've been taking it for well over 15 years. Who knows what condition my internal organs are in but my RA is under great control.
Was this Helpful?
29 of 51 found this helpful
Reply
FirstPrevious12NextLast
 
avatar
smasher1 responded:
My rheumy has also instructed me not to take folic acid on the day that I take methotrexate, so I take folic acid daily except day I take methotrexate
 
avatar
NE_Rosie replied to smasher1's response:
I have been taking methotrexate injections since October and have never heard of skipping the folic acid on the day of my injections. Can this be right and why do you not take it the day of your pills?
 
avatar
help18 responded:
I found out 6 months ago that I have RA, I was put on Prednisolone and Methotrexate. I put on 12 kilos in 6 weeks and was very sick the hole time.I stoped the prednisolone 6 weeks ago. I still inject the Methotrexate weekly,but I have a lot of pain in the bottom of my feet to the degree that I cant walk for the pain, is it usual to have this type of trouble with your feet with RA ?.
 
avatar
help18 replied to NE_Rosie's response:
My doctor told me to take mine 24 hours after having my injection but now he has said not to take it, Im not sure if this is right or not.
 
avatar
ghillyer552 replied to help18's response:
I found out about 6 months ago about my RA. I had pain so bad in my feet legs and back. My Dr sent me to a Podiatry. I had been to serveral before I went to this one and I have had very good luck this time. Ask your Dr for the name of one. She is working with me now about getting heel supports. I still have pain but I can live with it. Hope you get some help.
 
avatar
kquinlan7 replied to help18's response:
you may have neuropathy
 
avatar
kellieceline responded:
what is the deal with the folic acid? I was put on methotrexate, will be taking my fourth dose on wednesday. Why is there a need for folic acid and why didn't my doctor prescribe it?
 
avatar
qwertygirl responded:
I understand from reading about the folic acid and MTX is that the folic acid does not interfere with MTX even though MTX is a folic acid a antifolate drug. It sounds like your doctor did not read too far in his/her PDR! Talk with your pharmacist maybe? They may be better educated. Concerning that your doctor does not understand this?! The Folic acid RX supplement is to reduce the side effects, hair falling out, mouth sores, etc. I'm currently on MTX with Enbrel and take 1-5 mg per day of folic acid. I buffer before and after my shots. Luckily (know on wood ; ) ), my hair is staying in.

Keep educated, keep sane - much luck!
 
avatar
qwertygirl replied to kellieceline's response:
For the side effects that MTX can bring - like oral sores and your hair falling out!
 
avatar
RAfefe replied to kellieceline's response:
My Doc explained that the folic acid is due to the fact that the MTX can deplete your folate and I've found that the folic acid does help with the nausea, I have been receiving MTX injections for 2 1/2 yrs as well as Remicade infusions for 1 1/2 yrs with minor gains. Although the MTX is tough on the GI system for me personally it appears the benefit outweighs the side effects. I'm a 37 yr old mom of a very active 13 yr old and work full time at a physically demanding job. I continue to be overwhelmed by all the meds and the disease itself but am very lucky to have found a great primary as well as a very dedicated Rheumatology Office. It took a long time to find a team of docs I was comfortable with due to misdiagnosis, multiple diagnonsis from my previous PCP "group". It makes things easier when you feel like people are knowledgeable and supportive and willing to listen. I feel my journey has only begun and it's been a tough road but it's the path I was given so I must ride it out! 2 days ago I cut 15 inches off my hair because I couldn't handle the amount of hair I've been losing lately from the meds, I'll pick my battles I guess, there's only so much I can do but I've learned to take things an hour at a time as opposed to a day at a time...savoring the small victories!! Good Luck!!
 
avatar
Pretzelady replied to help18's response:
When I was first diagnosed with RA, it started in my feet. It felt like I was walking on a huge stone on both of them. I could hardly move my toes and my feet burned like crazy. I still get foot pain at times. I have to wear shoes with thicker soles and find it difficult to walk in department stores because of the cement floors. My pain skips around so it is not always in my feet. I take Methotrexate and folic acid. Been on Metho for 10 years. My pain is getting worse in hands and wrists so I am supposed to start Humira next week. Hope it doesn't make me sick.
 
avatar
Jammy0433 responded:
well, i cant wait till my appt. My doc said nothing about not taking it on same day. I suppose that could be very important. hmmmm....
 
avatar
Jammy0433 replied to ghillyer552's response:
I happen to have plantars facciitis on top of all this. Went to therapy for 2 months for this. I have had 3 cortizone shots and heel inserts. I am not better. It hurts so much i ice them. I cant rub them cuz my wrists hurt. Now i am wondering if this foot pain is part of the RA. hmmm
What did your podiatry doc say to do.?
 
avatar
Jammy0433 replied to kellieceline's response:
It helps keep your hair from falling out and getting mouth sores and other side effects from taking the methotrexate. CALL THEM. You should be on it.


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Health Insurance in Your State

Learn about plans, benefits, and costs in your state's Marketplace.

From WebMD

Helpful Tips

Dry eyes and dry mouthExpert
Patients with RA may develop dryness of the eyes and mouth due to a condition called secondary Sjogrens Syndrome. The dryness is due to ... More
Was this Helpful?
32 of 39 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.